MAUDE Adverse Event Report: ALPHATEC SPINE, INC. SACRAL POLYAXIAL SCREW, 6.5 MM X 55 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC. SACRAL POLYAXIAL SCREW, 6.5 MM X 55 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 47100-065-055
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Although the explanted screws have been discarded by the user facility, information provided by the sales rep indicate that its likely successful fusion had not yet occurred.Revision surgery to remove and replace the screws, and to add additional graft took place approximately 1 year & 7 months after initial implantation.In this case, the construct was more than likely carrying the majority of the load throughout the time of implantation with no gradual transfer of load that would be associated with fusion/healing.During that time as successful fusion/healing occurs, there's a gradual transfer of load reducing the amount of stress placed on the implants.These implants are intended for temporary stabilization until fusion occurs.They do not have an indefinite life and may fail over time if fusion is not achieved.The supplied instructions for use (ins-076) provide a warning to aid in reducing this type of event.Warnings: the system implants are used only to provide temporary internal fixation during the bone fusion process with the assistance of a bone graft.A successful result may not be achieved in every instance of use with these devices.Without solid bone fusion, these devices cannot be expected to support the spine indefinitely and may fail due to bone-metal interface, rod failure or bone failure.
 
Event or Problem Description
Revision surgery took place on (b)(6) 2018 to remove & replace two broken 6.5mm sacral screws.The arsenal spinal fixation system was originally implanted on (b)(6) 2017.

Brand Name
SACRAL POLYAXIAL SCREW, 6.5 MM X 55 MM (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC.
5818 el camino real
carlsbad CA 92008
MDR Report Key8000064
Report Number2027467-2018-00073
Device Sequence Number13740886
Product Code NKB
UDI-Device Identifier00844856078864
UDI-Public(01)00844856078864
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number47100-065-055
Device Catalogue Number47100-065-055
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/24/2018
Initial Report FDA Received Date10/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age68 YR